Alert archive / Kentucky / Flash Flood Warnings in 2003

Flash Flood Warning 24, NWS Louisville, KY

July 8, 2003Trimble County, Kentucky

NWS Louisville, KY issued this flash flood warning at Jul 8, 2003, 3:00 PM EDT for Trimble County, Kentucky. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2003, 3:00 PM EDT (19:00 UTC)
Expired
Jul 8, 2003, 5:00 PM EDT
In force
2 hr
Issued by
NWS Louisville, KY
Area
Counties, with a storm outline in the text

County Trimble County, KY

The radar

The Louisville radar (KLVX), 94 km from the middle of the area, began a volume at 19:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 7.0 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2003-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 537 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2003-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
537 J/kg
Mixed-layer CIN
-255 J/kg
Mixed-layer LCL
1058 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KLMK 081901
FFWLMK
KYC223-082100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LOUISVILLE KY
300 PM EDT TUE JUL 8 2003

THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN TRIMBLE COUNTY IN NORTH CENTRAL KENTUCKY

* UNTIL 500 PM EDT

* AT 255 PM EDT...WEATHER SERVICE DOPPLER RADAR INDICATED VERY HEAVY
  RAIN OVER MILTON...OR ABOUT 38 MILES NORTHEAST OF LOUISVILLE...    
  MOVING NORTHEAST AT 20 MPH. THUNDERSTORMS HAVE REPEATED ACROSS 
  NORTHERN TRIMBLE COUNTY THIS AFTERNOON...WITH RADAR ESTIMATES OVER
  3 INCHES IN SPOTS. MORE THUNDERSTORMS CAN BE EXPECTED THROUGH 5 PM
  WITH ANOTHER COUPLE INCHES RAIN POSSIBLE. THIS COULD BRING A FEW
  STORM TOTALS OF 5 INCHES OR MORE IN SPOTS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

LAT...LON 3873 8545 3863 8544 3870 8529 3874 8533

$$
STUREY
2 follow-up statements
000 
WGUS73 KLMK 082010
FFSLMK
KYC223-082100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
405 PM EDT TUE JUL 8 2003

...A FLASH FLOOD WARNING CONTINUES UNTIL 500 PM EDT FOR NORTHERN 
TRIMBLE COUNTY IN NORTH CENTRAL KENTUCKY...

AT 4 PM EDT...SHOWERS AND THUNDERSTORMS CONTINUE OVER TRIMBLE 
COUNTY.  RADAR HAS ESTIMATED THAT UP TO 4 INCHES OF RAIN HAS FALLEN 
IN PARTS OF NORTHERN TRIMBLE COUNTY THIS AFTERNOON.

SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER NORTHERN TRIMBLE COUNTY 
THROUGH 5 PM EDT...WITH ANOTHER INCH OF RAIN LIKELY.

THIS HEAVY RAIN...FALLING ON ALREADY SATURATED GROUND...WILL LIKELY 
LEAD TO SOME FLASH FLOODING. 

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY. MOVE TO
HIGHER GROUND.

REPORT FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
LOUISVILLE.

$$
STUREY
000 
WGUS73 KLMK 082055
FFSLMK
KYC223-082115-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
455 PM EDT TUE JUL 8 2003

...THE FLASH FLOOD WARNING WHICH WAS IN EFFECT UNTIL 500 PM EDT FOR 
NORTHERN TRIMBLE COUNTY IN NORTH CENTRAL KENTUCKY WILL BE ALLOWED TO 
EXPIRE...

THUNDERSTORMS WITH TORRENTIAL RAIN HAVE SHIFTED EAST OF THE AREA...
THEREBY EASING ANY FLASH FLOOD THREAT.

LAW ENFORCEMENT EARLIER REPORTED STREAMS AND CREEKS OUT OF THEIR
BANKS IN NORTHERN TRIMBLE COUNTY...DURING THE HEIGHT OF THE STORMS.

MORE SHOWERS AND THUNDERSTORMS WILL OCCUR FROM TIME TO TIME THIS
EVENING...BUT RAINFALL AMOUNTS SHOULD NOT BE AS HEAVY AS DURING
THE AFTERNOON HOURS. 

REPORT ANY EARLIER FLOODING TO YOUR NEAREST LAW ENFORCEMENT AGENCY. 
THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST 
OFFICE IN LOUISVILLE.

$$
STUREY

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 8, 10:45 AM EDT, 4 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 10:45 AM EDT, 4 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1045 AM EDT TUE JUL 8 2003

.SHORT TERM...MORNING UPDATE.

CU FIELD ALREADY STARTING TO SET UP THIS MORNING AS WE BEGIN TO HEAT
UP.  TEMPERATURES ALREADY CLIMBING INTO THE MID 80S WITH DEWPOINTS
IN THE MID 70S.  MODIFIED SOUNDINGS FROM KILN AND KBNA REVEAL AN
UNSTABLE ATMOSPHERE THIS AFTERNOON...WITH CAPES RISING INTO THE
3500-4000 J/KG ALONG WITH LIS APPROACHING -9/-10 OR SO.  MAIN
DIFFERENCE FROM YESTERDAY IS THAT THE MID LEVELS ARE A LITTLE COOLER
TODAY RESULTING IN STEEPER LAPSE RATES.  ADDITIONALLY...SLIGHTLY
MORE MOIST AIRMASS IN PLACE AS WELL.  MCS OVER NORTHERN IL WILL
SLIDE EAST SOUTHEASTWARD AND STAY NORTH OF OUR FA THIS AFTERNOON.
HOWEVER...WITH MODERATE INSTABILITY...EXPECT SCATTERED SHOWERS AND
THUNDERSTORMS TO DEVELOP AS THE AFTERNOON PROGRESSES.  LATEST TEMP
GUIDANCE REMAINS IN GOOD AGREEMENT WITH CURRENT FORECAST...WITH
HIGHS REACHING THE LOWER 90S THIS AFTERNOON.  WILL CONTINUE 40 POPS
IN THE NORTH AND 30 POPS IN THE SOUTH FOR THIS UPDATE.  MADE SOME
ADJUSTMENTS IN THE HOURLY GRIDS TO REFLECT THIS AS WELL.

UPDATED TEXT AND GRAPHICAL PRODUCTS COMING SHORTLY.

.LMK...NONE.

JARVIS
Hazardous weather outlook, Jul 8, 5:45 AM EDT, 9 hours 15 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-091045-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
545 AM EDT TUE JUL 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND
TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS AND
VIVID LIGHTNING. BECAUSE OF THE POTENTIAL FOR STRONG WINDS THE STORM
PREDICTION CENTER IN NORMAN OKLAHOMA HAS INDICATED THAT A SLIGHT
RISK OF SEVERE WEATHER EXISTS ACROSS THE OUTLOOK AREA. IN ADDITION
VERY HEAVY RAIN WILL BE POSSIBLE WITH SOME OF THE STORMS.

AFTERNOON TEMPERATURES ARE EXPECTED TO WARM INTO THE LOWER 90S WITH
HEAT INDICES RISING TO NEAR 100 DEGREES THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL CONTINUE TO POSSIBLE WEDNESDAY AND THURSDAY AS A
COOL FRONT APPROACHES THE LOWER OHIO VALLEY. SOME OF THESE STORMS
WILL ALSO BE CAPABLE OF PRODUCING GUSTY WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND LAW ENFORCEMENT OFFICIALS ARE ENCOURAGED TO CONTACT THE
NATIONAL WEATHER SERVICE...SHOULD THEY OBSERVE ANY SEVERE
WEATHER OR FLOODING.

JA

In the hours before

Local storm report, Jul 8, 2:22 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
222 PM EDT TUE JUL 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0220 PM    COUNTYWIDE                IN   WIND DAMAGE
07/08/03   ORANGE                         TREES WERE DOWNED.
                                          REPORTED BY LAW
                                          ENFORCEMENT.

MRC

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 1:42 PM EDTSevere Thunderstorm WarningLMKMeade48 min
Jul 8, 3:52 PM EDTSevere Thunderstorm WarningLMKBullitt23 min
Jul 8, 4:04 PM EDTSevere Thunderstorm WarningLMKJefferson, Spencer36 min
Jul 8, 4:19 PM EDTSevere Thunderstorm WarningLMKShelby31 min

Nearby

Flash Flood Warnings in Kentucky, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.